Finding Help When a Side Effect Becomes a Sentence
Dear Dr. Roach: I’m the mother of a 49-year-old woman with special needs. She has tuberous sclerosis and a touch of autism. She has been on Abilify for more than six years to control the behavioral problems. However, it also has given her uncontrolled muscle jerking, causing her to spill her drinks and meals.
I would like to know if there is another medicine that she can use. I’ve been told this shaking and jerking of her left arm can become permanent. It breaks my heart to see it. She has said she wants to cut her arm off. Please let me know if there are any other medications that can help her behaviors. Her doctor says she needs to stay on it. — G.D.
Answer: Tuberous sclerosis is a disease that causes abnormal non-cancer growths in many parts of the body, and frequently causes learning disabilities and autistic-type behavior. Aripiprazole (Abilify) is an antipsychotic medication often used to treat behavioral issues in people with many psychiatric conditions, including schizophrenia and autism.
The side effect of arm jerking is called an extrapyramidal side effect, because of where in the brain it takes place. While there are many drugs used for behavior issues in people like your daughter, aripiprazole is one that has a lower incidence of this particular side effect than most.
I can’t tell you to disregard the advice of your daughter’s psychiatrist; however, sometimes reducing the dose can stop or reduce the side effect while still being effective for the behaviors. Some experts use other medications to help with the side effect: The most commonly used include lorazepam (usually used as a sedative), propranolol (a beta blocker usually used for high blood pressure) or benztropine, which acts directly on the nerve endings in the brain.
Dear Dr. Roach: Don’t forget that although there are many medical causes of restless leg syndrome, varicose veins also can be a source of symptoms, and we have cured many people of symptoms with minimally invasive varicose vein treatments.
We always recommend that if you have visible varicosities or strong family history of varicose veins, you should get an ultrasound to determine if you have venous insufficiency. The treatments have essentially no down time and can mean one less medication for many people. In addition, just because you can’t see visible varicosities does not mean you do not have venous insufficiency. We have patients with beautiful legs whose ultrasound reveals large veins under the surface. — Melissa A. Sandman, M.D.
Answer: Thank you for writing. Many people also have written about other causes and treatments for restless leg syndrome, so I wanted to talk a bit more about this important subject.
In addition to the iron deficiency I mentioned and the varicose veins Dr. Sandman writes about, there are several other important causes, including kidney disease, usually when dialysis has started. Diabetics have a higher risk for RLS, which sometimes can be mistaken for diabetic neuropathy. Multiple sclerosis and Parkinson’s disease are both associated with RLS, and Parkinson’s is important because when medicines such as levodopa/carbidopa (Sinemet) wear off, it can mimic RLS symptoms. When dopa drugs are used long-term for RLS, symptoms can get worse, a condition called augmentation.
Pregnant women are more likely to have RLS. Many drugs, especially antidepressants, can cause RLS. I had a reader tell me that hers was due to Benadryl she was taking for sleep. Magnesium deficiency is common in RLS.
and several readers told me magnesium supplements stopped their symptoms.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.